Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 3, NWS Paducah, KY

March 27, 2016Johnson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Mar 27, 2016, 4:05 PM CDT for Johnson County, Illinois. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2016, 4:05 PM CDT (21:05 UTC)
Expired
Mar 27, 2016, 4:30 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Johnson County, IL

The radar

The Paducah radar (KPAH), 53 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:15 PM CDTHAIL 1New Burnside, ILQUARTER SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 3:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KPAH 272105
SVRPAH
ILC087-272130-
/O.NEW.KPAH.SV.W.0003.160327T2105Z-160327T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT SUN MAR 27 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 430 PM CDT

* AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CREAL
  SPRINGS...OR 8 MILES NORTH OF VIENNA...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GOREVILLE...NEW BURNSIDE...BUNCOMBE AND SIMPSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3760 8871 3747 8871 3742 8897 3756 8897
      3760 8888
TIME...MOT...LOC 2104Z 232DEG 48KT 3754 8884 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
196 
WWUS53 KPAH 272114
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT SUN MAR 27 2016

ILC087-272130-
/O.CON.KPAH.SV.W.0003.000000T0000Z-160327T2130Z/
JOHNSON IL-
414 PM CDT SUN MAR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN JOHNSON COUNTY...

AT 413 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CREAL SPRINGS...
OR 11 MILES NORTHEAST OF VIENNA...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GOREVILLE...NEW BURNSIDE...BUNCOMBE AND SIMPSON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3760 8871 3747 8871 3742 8897 3756 8897
      3760 8888
TIME...MOT...LOC 2113Z 232DEG 29KT 3757 8879 

HAIL...1.00IN
WIND...60MPH
 
$$
536 
WWUS53 KPAH 272126
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CDT SUN MAR 27 2016

ILC087-272136-
/O.EXP.KPAH.SV.W.0003.000000T0000Z-160327T2130Z/
JOHNSON IL-
426 PM CDT SUN MAR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JOHNSON COUNTY
WILL EXPIRE AT 430 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHERN ILLINOIS.

LAT...LON 3760 8871 3747 8871 3742 8897 3756 8897
      3760 8888
TIME...MOT...LOC 2125Z 232DEG 48KT 3757 8879 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:10 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 27, 2:10 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
210 PM CDT SUN MAR 27 2016

.SHORT TERM...(This evening through Tuesday night)
Issued at 121 PM CDT Sun Mar 27 2016

Cold front is analyzed with westerlies from STL to just west of
UNO. Visible imagery shows dense cloud mass just behind boundary
with radar indicating cold advection post frontal rain across cntl
MO. BINOVC in pre frontal environ over PAH FA, with peaking
afternoon temps in l-m70s and dew points ranging from u50s (west)
to lower 60s (east). The window for convection is short-lived,
from as little as 1-2 hours in our west, to as much as 3-4 hours
in our east. The front will make rapid eastward progression thru
the pm/early evening hours. It will encounter MUCapes supportive
of thunder potential, with temps aloft and steepened lapse rates
supportive of SLGT risk svr, mainly along/east of Lower Ohio River
valley region and across much of WKY. Thunder chances then drop
off markedly/shifting east after 00z and scour entirely after 03z
or 04z. Will continue close weather watch for pm svr potential,
with damaging winds/hail still primary hazards if a svr storm
occurs.

After fropa, pops eliminated and skies clear shortly thereafter
(mainly after midnight) tonight. We'll see some 30s dip into the
area tonight for lows, mainly across our western third/counties.
While patchy frost may be possible in the Ozarks or western fringe
counties, believe winds will hold light breeze for all but very
end of night (far west) and thus preclude necessity for frost
headline like further to our West.

Slightly cooler/drier air then works down the column for
tmrw/tmrw night. Tuesday is an airmass modifying/rebounding day,
though not as warm as today.

.LONG TERM...(Wednesday through Sunday Night)
Issued at 209 PM CDT Sun Mar 27 2016

The primary weather feature will occur within the first 24 hours
of the extended forecast period. The trough forecast to build into
the Pacific Northwest U.S. today will carve out a closed low
across the Western U.S. through Tuesday. As the western limb of
the slightly westward tilted north-south orient ridge moves east
of the area, the moisture plume from the Gulf of Mexico will
intersect with more favorable instability on Wednesday. This will
produce of a mix of showers and thunderstorms, as minor impulses
rotate around the eastern limb of the trough from northern Mexico
and northward from the Lower Mississippi Valley. The thunderstorm
activity should diminish following the passage of the front
(albeit weak) Wednesday night, as the upper low from the Western
U.S. shifts into the Middle Mississippi Valley and upper Midwest.

By Thursday, the flow of moisture is truncated as the broad upper
trough across the Midwest shears out along the southern edge.
This will limit the deep layer moisture, with the only
contribution from existing moisture advected around the trough
from the upper Midwest. Given the variability in both the speed
and location of the upper trough, there may be intermittent
injection of cold air advection shower (possibly isolated
thunderstorm) development from northwest to southeast across the
WFO PAH forecast area. For all intent and purposes, plan to keep
the area dry, as coverage will be sporadic at best Friday into
Saturday.

With the switch to northwest flow late Friday night through Sunday
night, we could see temperatures falling back into the 30s. we
could see frost potential and possibly a mild freeze potential
each night next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 121 PM CDT Sun Mar 27 2016

Terminals reside in pre frontal environ this pm, with MVFR
scattered bases becoming CIGS as cold front taps moistening tongue
in advance of its arrival late this pm/and passage early this
evening. Convective chances increase, particularly east, and have
included MVFR to at times IFR vsby restriction with gusty winds
and perhaps, airport alternate cigs occurring in stronger storm.
The time window is short, from 1-2 hours west (KCGI) to 3-4 hours
east (KOWB) for convection induced restrictions. Otherwise fropa
will ultimately clear/scatter skies later tonight as winds go
northwesterly and slacken.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...Smith
Hazardous weather outlook, Mar 27, 4:03 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
403 AM CDT SUN MAR 27 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
403 AM CDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO
EARLY THIS EVENING...MAINLY OVER FAR SOUTHEAST ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY. A FEW SEVERE STORMS CANNOT
BE RULED OUT...WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER CHANCE OF THUNDERSTORMS IS FORECAST WEDNESDAY INTO
THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING OVER WESTERN KENTUCKY...SOUTHWEST INDIANA AND FAR
SOUTHEAST MISSOURI.

In the hours before

Special weather statement, Mar 27, 3:35 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT SUN MAR 27 2016

ILZ093-272100-
PULASKI IL-
335 PM CDT SUN MAR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI COUNTY UNTIL
400 PM CDT...

AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF MOUNDS...OR 11 MILES NORTHWEST OF LA CENTER...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLMSTED AND NEW GRAND CHAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3716 8913 3723 8915 3733 8908 3725 8898
TIME...MOT...LOC 2034Z 218DEG 32KT 3720 8912

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:35 PM CDTSpecial Weather StatementPAHPulaski25 min
Mar 27, 4:17 PM CDTSevere Thunderstorm WarningPAHSaline, Williamson28 min
Mar 27, 4:44 PM CDTSpecial Weather StatementPAHPope31 min
Mar 27, 5:02 PM CDTSpecial Weather StatementPAHGallatin43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.